A patient is admitted to the unit. He is a diabetic on chronic hemodialysis. He has an Arteriovenous (A-V) graft, which is annulated each time he undergoes dialysis treatments. You notice an area on his graft arm that is red and warm to the touch. He states that he has had this on his arm for several weeks. He asked the dialysis staff about the area, but they told him to apply warm compresses to the site. The staff at the dialysis center continues to use the graft, but they are careful to avoid the area when they cannulate for his treatments. Now the patient presents with extreme low back pain, fever, nausea, and swelling of his lower extremities. On checking his fasting serum glucose, you notice that the reading is 159 (Normal fasting blood glucose range 64 to 110 mg/dl), and his white blood cell count is 36,000 (normal range is 4,500-10,000 white blood cells/mcl). He states that his sugars were normally well controlled, but in the past ten days he seems to be requiring more insulin.
How would you proceed with this patient?
What could be the underlying problem?